Missouri, 2009

Flash Flooding and Hail in Missouri, December 23, 2009

December 23, 2009 · NWS SGF · 3 events in 3 counties and zones

A few isolated elevated thunderstorms produced sporadic reports of hail and flooding across portions of the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few isolated elevated thunderstorms produced sporadic reports of hail and flooding across portions of the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 23, 11:31 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 23, 11:31 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CST WED DEC 23 2009

...UPDATE TO AVIATION...

.UPDATE...

WATER VAPOR INDICATING A NOSE OF DRY AIR PUSHING NORTHEAST ACROSS
EASTERN OKLAHOMA. CONVECTION DEVELOPING ACROSS THIS AREA CURRENTLY
THIS IS A RESULT OF AN AREA OF 500 J/KG MUCAPE AND MLCAPE AROUND
200 JKG WHICH EXTENDS INTO SOUTHEASTERN KANSAS. AVAILABLE CAPE IN
THE -10 TO -30 DEGREE C LAYER...AMPLE BULK AND ENVIRONMENTAL SHEAR
AND NEARLY NO CIN SHOULD SUPPORT THE DEVELOPMENT OF SOME STRONGER
STORMS ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
DEEP LAYER MOISTURE WILL CONTINUE TO FEED INTO THE REGION THROUGH
THIS AFTERNOON WITH THE BEST CHANCE OF STORMS DEVELOPING IN THE
OZARKS REGION AROUND NOON. A FEW REPORTS OF SMALL HAIL IS NOT OUT
OF THE QUESTION.

HATCH

&&

.DISCUSSION...

A PLETHORA OF FORECAST CHALLENGES WITH THIS MORNINGS FORECAST
PACKAGE AS A POWERFUL STORM SYSTEM MOVES INTO THE SOUTHERN PLAINS
AND THROUGH THE FORECAST AREA THURSDAY INTO FRIDAY. SEVERE
THUNDERSTORMS...HEAVY RAINFALL WITH POSSIBILITIES OF FLASH
FLOODING...FOLLOWED BY A WINTER STORM ARE ALL POSSIBLE OVER THE
NEXT 48 TO 72 HOURS.

CURRENTLY...MOSAIC RADAR SHOWING ECHOES CONTINUING TO INCREASE IN
COVERAGE ACROSS EASTERN KANSAS AND OKLAHOMA AND SPREAD NORTHEAST
INTO THE FORECAST AREA. SURFACE ANALYSIS SHOWS WAVE OVER THE
TEXAS/OKLAHOMA PANHANDLE AREA WITH WARM FRONT EXTENDING NORTHEAST
INTO NORTHERN MISSOURI THIS MORNING. WATER VAPOR IMAGERY SHOWING
UPPER UPPER LOW CURRENTLY OVER NORTHERN ARIZONA...SLOWLY MOVING
EAST. SIGNIFICANT DRY SLOT SEEN OVER NORTHERN MEXICO...EXTENDING
INTO SOUTHERN TEXAS AS WELL.

FOR TODAY...STAY IN THE WARM SECTOR AS SOUTH WINDS CONTINUE TO
BRING IN GULF MOISTURE TO THE AREA. BROAD AREA OF ISENTROPIC LIFT
WILL CONTINUE OVER THE AREA...EXTENDING WESTWARD INTO KANSAS
SHOULD KEEP SHOWERS AND THUNDERSTORMS GOING THROUGH THE DAY. A
THREAT FOR SEVERE THUNDERSTORMS CONTINUES FOR OUR WESTERN COUNTIES
THIS AFTERNOON...ESPECIALLY IF WE CAN GET ANY BREAKS IN CLOUDS
WITH THE DRY SLOT NOSING INTO THE AREA. WRF SHOWING SOME ELEVATED
CAPE AROUND 400J/KG ACROSS NORTHEASTERN OKLAHOMA EXTENDING INTO
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. WRF DOES SHOW AN AREA
OF 50+ J/KG CIN OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
THOUGH SUPPORTED BY MODEL SOUNDINGS THAT COULD LIMIT ANY SEVERE
THREATS FOR OUR AREA. LARGER THREAT APPEARS FURTHER SOUTH ACROSS
EASTERN TEXAS AND SOUTHERN ARKANSAS THIS AFTERNOON THOUGH...WHERE
CAPES ARE ON THE ORDER OF 1000 TO 1200J/KG. WILL KEEP MENTION OF
SEVERE THUNDERSTORMS IN THE HWO FOR THIS AFTERNOON AND EVENING.

UPPER LOW CATCHES UP WITH THE SURFACE LOW OVER WESTERN TEXAS THIS
AFTERNOON AND BEGINS TO EJECT THE SYSTEM EASTWARD DURING THE
OVERNIGHT HOURS. BY THURSDAY MORNING...THE SURFACE LOW IS FORECAST
TO BE SITUATED OVER WEST CENTRAL ARKANSAS WITH HEAVY RAIN
POTENTIAL ACROSS OUR SOUTHEASTERN COUNTIES. LOOKS LIKE THE FLASH
FLOOD WATCH IS STILL IN GOOD SHAPE AND WILL CONTINUE AS ALL THE
MODELS PAINT SIGNIFICANT QPF AMOUNTS OVER THE WATCHED AREA. OUR
SOUTHEASTERN COUNTIES COULD SEE AS MUCH AS 4 INCHES OF RAINFALL
FROM THIS EVENT BY NOON TIME THURSDAY.

MODELS CONTINUE TO SHOW SURFACE LOW TRACKING NORTH OUT OF ARKANSAS
THURSDAY AFTERNOON WITH TREMENDOUS COULD AIR ON THE WEST SIDE
BEHIND THE COLD FRONT MOVING QUICKLY INTO THE AREA. 850MB
TEMPERATURES DROP ROUGHLY 40 DEGREES F BEHIND THE FRONT AS EARLY
AS FRIDAY 00Z. RAIN SHOULD RAPIDLY CHANGE OVER TO SNOW BEHIND THE
FRONT AS IT PROGRESSES NORTHEASTWARD WITH TROWAL TYPE FEATURE
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. GFS MODEL QPF
OUTPUT IN THIS FEATURE SHOWING AS MUCH AS AN INCH OF QPF FROM
ROUGHLY 00Z THROUGH 12Z FRIDAY. ADDITIONALLY...SURFACE PRESSURE
GRADIENT CLOSE TO 25MBS FORECAST TO SET UP ACROSS SOUTHEAST KANSAS
AND WESTERN MISSOURI BEHIND THE FRONT. THE SYSTEM LAST WEEK HAD A
SIMILAR GRADIENT AS IT MOVED THROUGH THE AREA AND WE SAW WARNING
LEVEL WINDS WITH IT. WENT AHEAD AND ISSUED A WINTER STORM WATCH
FOR THE WESTERN HALF OF OUR COUNTIES WEST OF A LINE FROM CASSVILLE
TO SPRINGFIELD TO WARSAW THROUGH FRIDAY AFTERNOON. LATER SHIFTS
WILL NEED TO MONITOR FOR UPGRADES ON THIS WATCH AND FURTHER
EXTENSIONS EAST. IT IS POSSIBLE WE MAY BE DEALING WITH BLIZZARD
CONDITIONS WITH THIS SYSTEM AS IT MOVES THROUGH.

SECOND LOW PRESSURE SYSTEM DUMBBELLS ITS WAY ACROSS THE AREA FOR
FRIDAY...LEADING TO ADDITIONAL CHANCES FOR SNOW. THIS
THOUGH...LOOKS TO BE FURTHER NORTH ACROSS NORTHERN MISSOURI. COLD
TEMPERATURES STAY WITH US THROUGH THE WEEKEND AND COULD BE FURTHER
IMPACTED BY ANY SNOW PACK WE RECEIVE. GENERALLY HAVE LOWS IN THE
TEENS AND HIGHS IN THE 20S...AGAIN COULD BE LOWER WITH AN EXISTING
SNOW PACK.

CLAYCOMB

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE FOR THE
REST OF THE AFTERNOON...BUT BECOME MORE WIDESPREAD TONIGHT. FLIGHT
CATEGORIES WILL THEREFORE VARY THIS AFTERNOON. MVFR WILL BE
PREDOMINANT...BUT BRIEF IFR CAN BE EXPECTED WITH ANY
THUNDERSTORMS. MVFR CONDITIONS ARE THEN EXPECTED TO DETERIORATE TO
IFR TONIGHT AS THE STEADY RAIN MOVES IN...WITH THESE CONDITIONS
LIKELY CONTINUING INTO THURSDAY MORNING. LOW LEVEL WIND SHEAR IS
AGAIN EXPECTED AT KSGF AND KBBG TONIGHT. SURFACE WINDS WILL REMAIN
BRISK OUT OF THE SOUTHEAST...BUT BEGIN TO BACK AROUND TO THE
NORTHEAST THURSDAY MORNING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MOZ057-058-
     069>071-080>083-090>092-095>098-102>106.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     AFTERNOON FOR MOZ055-066>068-077>079-088>090-093-094-101-
     102.

KS...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, Dec 23, 1:05 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CST WED DEC 23 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 PM CST WED DEC 23 2009

...FLASH FLOODING AND HEAVY SNOWFALL POSSIBLE ACROSS PORTIONS OF
THE OUTLOOK AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60
MPH...PARTICULARLY WEST OF A NEVADA TO BRANSON LINE.

EXCESSIVE RAINFALL IS ALSO LIKELY...PARTICULARLY OVER AREAS EAST
OF A LINE FROM CASSVILLE TO LAKE OF THE OZARKS. STORM TOTAL
RAINFALL AMOUNTS WILL RANGE FROM TWO TO THREE INCHES IN THIS
REGION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR AREAS EAST OF A CASSVILLE TO LAKE OF THE
OZARKS LINE THROUGH THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RAIN IS EXPECTED TO CHANGE TO SNOW FROM WEST TO EAST ACROSS THE
OUTLOOK AREA FROM THURSDAY AFTERNOON INTO THURSDAY EVENING.
MODERATE TO HEAVY SNOW WILL BE POSSIBLE ALONG AND WEST OF THE
HIGHWAY 65 CORRIDOR...MAINLY LATE THURSDAY AFTERNOON AND THURSDAY
EVENING. TWO TO FIVE INCHES OF SNOW ARE EXPECTED ALONG AND WEST OF
THE HIGHWAY 65 CORRIDOR. HEAVIER AMOUNTS WILL BE POSSIBLE...
ESPECIALLY ALONG AND WEST OF A NEVADA TO COLUMBUS KANSAS LINE. IN
ADDITION...STRONG AND GUSTY NORTHWEST WINDS WILL COMBINE WITH THE
SNOW TO SIGNIFICANTLY REDUCE VISIBILITIES. VISIBILITIES AT OR
BELOW A QUARTER MILE WILL BE POSSIBLE ACROSS EXTREME WEST CENTRAL
MISSOURI AND SOUTHEAST KANSAS THURSDAY EVENING.

LIGHT SNOW WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF THE
OUTLOOK AREA THURSDAY NIGHT...WITH MINOR ACCUMULATIONS POSSIBLE.
LIGHT SNOW OR FLURRIES WILL REMAIN POSSIBLE THROUGH
CHRISTMAS...WITH ADDITIONAL MINOR ACCUMULATIONS POSSIBLE. A WINTER
STORM WATCH REMAINS IN EFFECT ALONG AND WEST OF THE HIGHWAY 65
CORRIDOR FROM THURSDAY AFTERNOON INTO FRIDAY AFTERNOON.

IN ADDITION...THE STRONG NORTHWEST WINDS WILL PRODUCE WIND CHILLS
IN THE SINGLE DIGITS AND TEENS FROM THURSDAY THROUGH SATURDAY.

INTERESTS ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS SHOULD
KEEP UP WITH THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE AS DETAILS BECOME CLEARER REGARDING THE IMPACTS OF THIS
STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Springfield radar (KSGF), 55 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Dallas

When
December 23, 3:20 PM CST to 9:00 PM CST
Where
Dallas County, 7.99 mi WSW of Louisburg to 8.44 mi WSW of Louisburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.719, -93.291

The Little Lindley Creek Flooded a section of Highway C.

Flash Flood, Vernon

When
December 23, 4:30 PM CST to 9:00 PM CST
Where
Vernon County, 0.88 mi NE of Deerfield to 0.98 mi NNE of Deerfield
Cause
Heavy Rain
Reported by
Post Office
Coordinates
37.840, -94.510

Some low water roads and bridges were flooded across the county.

Hail, Benton

When
December 23, 7:36 PM CST
Where
Benton County, 0.69 mi S of Cole Camp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.460, -93.200

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201418, 201419, 201420.